tell me about steroids
March 9, 2010 at 9:06 pm
I have read some post that ask the question that even though the person is taking IVIg is a small amount of steriod an option. My Neuroligist does not want me to do steriods and I understand it can have side effects. When I receive my IVIg monthly I get some as a pretreatment. The next day I feel great and no pain or weakness. I did not know if it was the steriod or IVIg that helped. What are some of the side effects besides weight gain. Is a small dose especially on bad days an option or is the side effects not worth it. Just wondering. GAT
March 9, 2010 at 11:13 pm
Is it solumedrol that you are taking prior to infusion? Solum IS used as a pretreatment by some. Our reaction would happen post infussion2-4 days with no warning, so we did not do it because it would have to be for 4 days after each day as solumedrol I think only stays for a short time, maybe 24 hrs? Or, are you talking about prednisone, as that does have bad side affects down the road. “IF” ivig works good for you, then I would agree with your doc why risk the side affects of prednisone. “IF” you do not get the full results w/ivig, then steroids can be used in conjunction to add to the treatment plan. So I guess you have to tell us what steroid and how much and often.
AnonymousMarch 11, 2010 at 10:06 am
Many people experience an energy boost after their IVIG infusions. Emily sometimes will. This was especially true in the beginning of this process.
She was on steroids for 2 months & it took 2 months to wean her off of them.
Steroids cannot be stopped all at once, you have to have a wean down time because they stop your adrenal glands from working.
Some people are put on a high dose right away while others are put on a lower dose & it gets increased over a period of time. The latter happened with Emily. At her highest dose she relapsed 3 days faster than she was before. I then decided ‘roids were not for her.
Prolonged use of prednisone can cause glaucoma, thinning of your skin & hair, weight gain, excessive facial hair growth, stretch marks, pancreatitis, mood swings (which I call ‘roid rage), insomnia, restless sleep, increased appetite, facial swelling, and many other things.
In the 2 months Emily was on them (she was 5 at the time) she gained 11 lbs, had facial swelling, mood swings, insomnia, restless sleep, and increased appetite (she was STARVING all the time).
In my opinion, if IVIG is working for you then I wouldn’t add steroids into the mix. How long can you do between IVIG infusions?
March 11, 2010 at 10:22 am
Thank you for this great information. I kelp hearing of side effects and you explained them well. I have been on IVIg for a year and seem to be doing well except weakness. From what you say I will continue my current plan and pray my insurance will not change my plans. You have cleared much concerns. GAT
AnonymousMarch 11, 2010 at 6:07 pm
There may be ways to help you deal with the lack of energy. I think you should bring it up to your dr at your next visit.
You can do simple things from changing your diet to adding supplements or tweaking your IVIG schedule.
I also want to clarify that I think steroids do have their benefits. They have helped MANY people here. I, personally, feel that if one is on IVIG & it’s working that it’s a big risk to add steroids to the mix, if you don’t really need to.
You must be logged in to reply to this topic.